Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Dementia action plan ordered as antipsychotics are linked to 1,800 deaths

  • 2 Comments

The Department of Health has announced an action plan to tackle the over-prescribing of antipsychotic drugs to people with dementia.

This will include appointing a dementia tsar, carrying out an audit to establish definitive prescribing figures, better training for relevant staff and measures to ensure people with dementia and their carers have access to psychological therapies to tackle the root of agitation and aggression.

Local targets will also be set for reducing antipsychotic prescribing, once the audit has been completed.

The move is in response to a government-commissioned review, also published today, which concluded that too many dementia patients were being routinely prescribed antipsychotic drugs to treat aggression and agitation, contrary to NICE guidelines.

The review said the treatment was unnecessary in nearly 150,000 cases and was linked to 1,800 deaths.

Care services minister Phil Hope said: “It is unacceptable that antipsychotic drugs are routinely prescribed to people with dementia.

“More than half of people with dementia will experience agitation or aggression at some point, but NICE guidance is clear – antipsychotics should only be given when this is really necessary” he said.

“Excellent examples of practice do exist, but our action plan will help make sure this is the norm, not the exception,” he added.

  • 2 Comments

Readers' comments (2)

  • I would like some clarification on what is considered 'really necessary'.... where i work antipsychotics are only prescribed when the patient has harmed another person, usually a member of staff, or there is a real risk the patient is going to harm themselves. Is this considered to be best practice?

    Unsuitable or offensive? Report this comment

  • It’s not just antipsychotics drugs.

    For example: Trazodone - Overdose excessive sedation; slurred speech, slowed speech; Drowsiness, fatigue, lethargy.

    Many drug prescribed particularly to the elderly are used instead of cognitive behavioural therapy.

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs